Chronic hydroxyurea therapy is associated with numerous cutaneous adverse effects. While hydroxyurea-associated nonmelanoma skin cancers are known to be associated with significant morbidity and occasional mortality, to date, dermatomyositis-like eruption has been considered a benign entity, other than its ability to mimic true dermatomyositis leading to inappropriate immunosuppression. More recently, hydroxyurea-associated squamous dysplasia has been characterized as a premalignant precursor to hydroxyurea-associated nonmelanoma skin cancers and shown to manifest abnormal p53 expression.
An elderly woman receiving chronic hydroxyurea therapy for myelodysplasia developed a dermatomyositis-like eruption that was misdiagnosed as true dermatomyositis, leading to continuation of hydroxyurea. Years later she developed severe hydroxyurea-associated nonmelanoma skin cancers resulting in discontinuation of hydroxyurea, poor control of her myelodysplasia, and death. Re-evaluation with immunohistochemical analysis of tissue from her original dermatomyositis-like eruption revealed focal confluent nuclear expression of p53 along the lower layers of the epidermis, suggestive of a premalignant state.
We suggest that dermatomyositis-like eruption and hydroxyurea-associated squamous dysplasia represent similar clinical manifestations of a common underlying chronic phototoxic process involving aberrant keratinocyte p53 expression mediated by hydroxyurea's antimetabolite properties and UV radiation exposure. Accordingly, we suggest that dermatomyositis-like eruption, previously considered a benign entity, may represent a premalignant precursor of hydroxyurea-associated nonmelanoma skin cancers warranting discontinuation of hydroxyurea therapy.